Spotlight On: Medication Overuse Headache

When your migraine medicine does more harm than good

By Olivia Begasse de Dhaem, MD, New York Presbyterian Neurology Resident, Columbia University

When used appropriately, medications can dramatically improve the quality of life of people with migraine. However, frequent use of some medications can ultimately worsen headache frequency and intensity, creating a vicious cycle: your headaches get worse, so you take more medications, which can lead to more headaches. There are two main types of medication used for migraine management: abortive medications that stop an acute headache, and preventive medications taken daily to reduce the occurrence of headaches. Only abortive medications are believed to be responsible for Medication Overuse Headache.

Understanding and avoiding Medication Overuse Headache

What do doctors mean by ‘Medication Overuse Headache’?

Medication Overuse Headache (MOH) is a new headache, or the worsening of an existing headache, in patients with a pre-existing headache disorder like migraine that is caused by taking an abortive headache medication too frequently. “Excessive” is defined as taking abortive headache medicine ten or more days per month for at least three months. Patients with MOH have headaches at least fifteen days per month. It can sometimes be difficult to differentiate whether a worsening in headache frequency or severity is due to the progression of the disease or stems from the overuse of abortive medications, or another cause or a combination. Keeping a diary of your headaches and medications can help with diagnosis.

What do Medication Overuse Headaches feel like?

The presentation of MOH can vary depending on each patient’s primary headache disorder and the type of abortive medication being administered.

Why can frequent use of pain medications cause more headaches?

The mechanism is not fully understood yet. Excessive use of abortive pain medication is thought to overstimulate brain pathways involved in reducing pain. To balance this overstimulation, the brain decreases its responsiveness to the activation of these anti-pain pathways. As a result of the anti-pain pathways being suppressed, the patient is more prone to experience head pain.

What medications are common culprits?

Any abortive medication can cause MOH when used more than ten to fifteen days per month. Those medications include Aspirin, Tylenol, other anti-inflammatory medications such as Motrin when taken more than fifteen days a month; Fioricet and other medications containing butalbital, triptans, and opioids when taken more than ten days a month. Drinking more than 200mg of caffeine per day (about two large cups of coffee) can exacerbate MOH.

What is the treatment for Medication Overuse Headache?

The traditional treatment is to stop taking the offending abortive medication. Your headaches might worsen initially, but their intensity will ultimately decrease in a majority of patients. There are various ways to ease this transition, including starting or adding a preventative medication to reduce headache frequency, taking a short course of long-acting non-steroidal anti-inflammatory medication (like naproxen or nabumetone), adding non-pharmacological therapies options like transcranial magnetic stimulation or incorporating behavioral treatments like cognitive behavioral therapy or biofeedback.

Why do we need to be wary of Medication Overuse Headache?

First, prevention is better than cure. Keeping track of your headache frequency and treatment (including over-the-counter medications) in a diary will help your doctor fine-tune your headache management plan. If you have frequent headaches, taking preventive medications every day can reduce the frequency of your headaches, decreasing how often you need abortive medications and therefore lowering your risk of MOH.

Second, MOH is common, affecting about 1-2% of the general population. About half of patients diagnosed with chronic migraine significantly improve after stopping an overused abortive medication. This suggests that a large number of the frequent headaches migraine patients experience may be caused by taking abortive medications too regularly.

MOH treatment can sometimes be challenging. Although the main treatment is stopping the offending abortive medication, not everyone gets better with such intervention. Some patients’ headache symptoms get worse before they improve. If this is the case, your doctor will find ways to help. There now are more headache treatments available than ever before.

What to remember about Medication Overuse Headache

Frequently using abortive medications to stop your headaches might actually worsen your headaches. If you take medications, even over-the-counter drugs, to treat headaches more than two days per week, discuss other options for optimal headache management with your doctor. Taking daily medications to reduce the occurrence of your headaches can help decrease your need for abortive medications, and in turn, lower your risk of MOH.

 

References

Boes CJ, Black DF, Dodick DW. Pathophysiology and management of transformed migraine and medication overuse headache. Semin Neurol 2006; 26:232.

De Felice M, Ossipov MH, Wang R, et al. Triptan-induced latent sensitization: a possible basis for medication overuse headache. Ann Neurol 2010; 67:325.

Diener HC, Limmroth V. Medication-overuse headache: a worldwide problem. Lancet Neurol 2004; 3:475.

Headache Classification Committee of the International Headache Society (IHS). The International Classification of Headache Disorders, 3rd edition (beta version). Cephalalgia 2013. 33(9) 650-651.

Louter MA, Robbins MS, Terwindt GM. Medication overuse headache: An ongoing debate. Neurology. 2017 Aug 18.

Scher AI, Rizzoli PB, Loder EW. Medication overuse headache: An entrenched idea in need of scrutiny. Neurology. 2017 Aug 18.